Alert archive / Idaho / Flash Flood Warnings in 2013

Flash Flood Warning 17, NWS Pocatello, ID

August 28, 2013Bannock County, Bingham County, Power County, Idaho

NWS Pocatello, ID issued this flash flood warning at Aug 28, 2013, 2:41 PM MDT for Bannock County, Bingham County, Power County, Idaho. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 28, 2013, 2:41 PM MDT (20:41 UTC)
Expired
Aug 28, 2013, 5:45 PM MDT
In force
3 hr
Issued by
NWS Pocatello, ID
Area
Storm-based polygon
Flood severity
None

Counties Bannock County, ID, Bingham County, ID, Power County, ID

The radar

The Pocatello radar (KSFX), 47 km from the middle of the area, began a volume at 20:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 28, 2:53 PM MDTHEAVY RAIN 0Pocatello, IDSTREET FLOODING ALAMEDA AND HAWTHORNE.
Aug 28, 3:12 PM MDTFLASH FLOODChubbuck, IDIDAHO STATE JOURNAL FACEBOOK POST LISTED FLASH FLOODING ON HAWTHORNE STREET IN CHUBBUCK NEAR HOME DEPOT
Aug 28, 3:12 PM MDTHEAVY RAIN 0Chubbuck, IDSTREET FLOODING IN WEST CHUBBUCK

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 31 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 8.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2013-08-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 62 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2013-08-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 78 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
62 J/kg
Mixed-layer CIN
-228 J/kg
Mixed-layer LCL
1646 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
78 m²/s²
0-3 km storm-relative helicity
92 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WGUS55 KPIH 282041
FFWPIH
IDC005-011-077-282345-
/O.NEW.KPIH.FF.W.0017.130828T2041Z-130828T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE POCATELLO ID
241 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTHERN BANNOCK COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITIES OF...POCATELLO...CHUBBUCK...
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO...
  THIS INCLUDES THE CITY OF FORT HALL CITY...
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO...

* UNTIL 545 PM MDT

* AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  VERY HEAVY RAIN FROM THUNDERSTORMS ALONG A LINE EXTENDING FROM FORT
  HALL EAGLE LODGE TO 15 MILES SOUTH OF POCATELLO...OR ALONG A LINE
  EXTENDING FROM FORT HALL CITY TO 15 MILES SOUTH OF POCATELLO...
  MOVING EAST AT 10 MPH.

* LOCATIONS THAT COULD BE AFFECTED INCLUDE...
   FORT HALL PUTNAM LODGE...
   FORT HALL PUTNAM LODGE...
   FORT HALL YANDELL MOUNTAIN...
   FORT HALL MOUNT PUTNAM AND  FORT HALL YANDELL MOUNTAIN...
   FORT HALL MOUNT PUTNAM...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

NATIONAL WEATHER SERVICE RADAR INDICATED FLASH FLOODING OVER THE 
CHARLOTTE AND RAPID CREEK BURN AREAS.

&&

LAT...LON 4311 11258 4316 11213 4295 11208 4295 11211
      4292 11215 4282 11212 4279 11215 4270 11211
      4269 11209 4272 11206 4266 11205 4261 11255

$$

DMH
1 follow-up statement
465 
WGUS75 KPIH 282143
FFSPIH

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
343 PM MDT WED AUG 28 2013

IDC005-011-077-282152-
/O.CAN.KPIH.FF.W.0017.000000T0000Z-130828T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BINGHAM ID-POWER ID-BANNOCK ID-
343 PM MDT WED AUG 28 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR NORTHERN BANNOCK...
EAST CENTRAL POWER AND SOUTH CENTRAL BINGHAM COUNTIES...

STORMS HAVE MOVED OUT OF THE POCATELLO AND CHUBBUCK AREAS.  MINOR 
RUNOFF WILL CONTINUE FOR THE NEXT HOUR BUT SIGNIFICANT FLOODING IS 
NO LONGER EXPECTED.


LAT...LON 4311 11258 4316 11213 4295 11208 4295 11211
      4292 11215 4282 11212 4279 11215 4270 11211
      4269 11209 4272 11206 4266 11205 4261 11255

$$

PRESTON!

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pocatello, ID wrote its last area forecast discussion before this flash flood warning went out at Aug 28, 2:08 PM MDT, 33 minutes earlier.

Area forecast discussion, Aug 28, 2:08 PM MDT, 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE POCATELLO ID
208 PM MDT WED AUG 28 2013

.SHORT TERM...A VIGOROUS DISTURBANCE EMBEDDED IN SOUTHWEST FLOW ALOFT IS MOVING
OVER SOUTHEAST IDAHO THIS AFTERNOON. SOME LOCAL HEAVY RAIN WITH
THUNDERSTORMS CELLS REPORTED AT GOOSE CREEK RAW STATION SOUTH OF
BURLEY...1.03 INCH IN ABOUT ONE HOUR...AMERICAN FALLS 1.33 INCHES. THIS
DISTURBANCE SHOULD MOVE EAST OF THE FORECAST AREA BY MIDNIGHT OR
A LITTLE EARLIER. SOME CLEARING ALREADY LOOKS TO BE TAKING PLACE
ON THE WEST SIDE NEAR STANLEY. FOR THURSDAY...MAIN FOCUS IS ON
ANOTHER WAVE OFF THE LOW PRESSURE SYSTEM OFF SHORE. MODELS FAVOR
CONVECTION ACROSS THE CENTRAL MOUNTAINS AND UPPER SNAKE HIGHLANDS.
THAT DISTURBANCE LIFTS NORTHEAST ON FRIDAY INTO BRITISH COLUMBIA.
FLATTER WESTERLY WINDS ALOFT OVER SOUTHEAST IDAHO RESULT IN DRIER
AIR MASS ACROSS THE FORECAST AREA...SAVE SOME ISOLATED
THUNDERSTORMS FRIDAY AFTERNOON AROUND BEAR LAKE. THIS ALSO HELPS
CUT OFF SOME OF THE MONSOON MOIST AIR FOR AT LEAST A COUPLE OF
DAYS...UNTIL AT LEAST SUNDAY EVENING.

.LONG TERM...THE EXTENDED MODELS ARE PROVIDING MIXED SIGNALS BY EARLY NEXT WEEK.
THE LOW PRESSURE TROUGH EXPECTED TO MOVE INLAND MONDAY APPEARS TO BE
DELAYED UNTIL CLOSER TO WEDNESDAY. TEMPERATURES WERE ADJUSTED WARMER
UNTIL THEN. GIVEN THE MODEL UNCERTAINTY...NO SIGNIFICANT CHANGES
WERE MADE TO THE EXTENDED PERIOD OTHER THAN TEMPERATURES. RS

&&

.AVIATION...LIGHTNING AND -TSRA TAKING A MORE DIRECT HIT ON THE
AIRDROMES THIS AFTERNOON...WITH KPIH AND KBYI ALREADY GETTING
STRUCK. ONLY KSUN APPEARS OUT OF THE PATH OF THESE -TSRA.
HOWEVER...KSUN MAY GET SOMETHING LATER OUT OF STORMS JUST CROSSING
THE NV-ID BORDER...BUT IT IS ONLY AN OUTSIDE CHANCE...DEPENDING ON
HOW THEY PROPAGATE. GUSTS HAVE BEEN OBSERVED TO 50MPH...WHICH MEANS
40-45KT FOR THE AIRPORTS. AFTER THIS IS OVER...VCTS REMAINS UNTIL
CONVECTIVE PARAMETERS CALM DOWN AROUND 29/03Z.  MESSICK

&&

.FIRE WEATHER...SALMON CHALLIS NF LATEST FUELS REPORT HAS BROUGHT
THOSE ZONES OUT OF CRITICAL STATUS. THUS...HAVE CANCELED RED FLAG
FOR THAT ARE BASED ON THIS.  THUNDERSTORMS WILL CONTINUE...WITH THE
MAIN AREA OF HIGH LIGHTNING ACTIVITY LEVELS STAYING MAINLY IN THE
EASTERN IDAHO DISPATCH AREA. BUT AGAIN...THE FUELS THERE ON NOT
CRITICAL EITHER. THERE IS SOME CONVECTION WITH LIGHTNING MOVING IN
FROM NEVADA THAT COULD MOVE THROUGH THE SOUTHERN IDAHO DISPATCH
AREA...SO HAVE LEFT THE RED FLAG WARNING GOING UNTIL THEY GET CLOSER
AND SEE WHAT KIND OF ACTIVITY THEY MAY HAVE.  THUNDERSTORMS AGAIN ON
THU...BUT IT APPEARS AS A BORDERLINE EVENT FOR RED FLAG IN THE EVER
SHRINKING AREA SUSCEPTIBLE TO RED FLAGS. WILL HOLD OFF FOR NOW AND
SEE WHAT DEVELOPS OVERNIGHT. GFS IS NOT AS UNSTABLE AS NAM FOR
THU...WITH ONLY NEGATIVE 0.4 OF LIFTED INDEX AND CAPE BARELY
CROSSING 300 J/KG.  MESSICK

&&

.PIH WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING IDZ425-427.

RED FLAG WARNING UNTIL 11 PM MDT THIS EVENING IDZ422.

&&
Hazardous weather outlook, Aug 28, 4:24 AM MDT, 10 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE POCATELLO ID
424 AM MDT WED AUG 28 2013

IDZ017>025-031-032-291030-
EASTERN MAGIC VALLEY-SAWTOOTH MOUNTAINS-UPPER SNAKE HIGHLANDS-
UPPER SNAKE RIVER PLAIN-LOWER SNAKE RIVER PLAIN-
SOUTH CENTRAL HIGHLANDS-CARIBOU HIGHLANDS-
CACHE VALLEY/IDAHO PORTION-WASATCH MOUNTAINS/IDAHO PORTION-
BIG AND LITTLE WOOD RIVER REGION-LOST RIVER/PAHSIMEROI-
424 AM MDT WED AUG 28 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN IDAHO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE AREA TODAY. STORMS
MAY PRODUCE SMALL HAIL...OUTFLOW WINDS AROUND 40 MPH AND LOCALLY
HEAVY RAIN. SOME STORMS MAY BE SEVERE. AS A RESULT OF LIGHTNING
COVERAGE AND CRITICAL FUELS...A RED FLAG WARNING HAS BEEN EXTENDED
THROUGH 11 PM TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

ISOLATED NON-SEVERE THUNDERSTORMS WILL DEVELOP TOMORROW AFTERNOON
OVER SOUTHEAST IDAHO. MONSOONAL MOISTURE WILL SURGE AGAIN INTO THE
REGION MONDAY AND TUESDAY...INCREASING THE CHANCES FOR
THUNDERSTORMS.

.SPOTTER INFORMATION STATEMENT...

WE ASK TRAINED SPOTTERS AND CITIZENS TO REPORT SIGNIFICANT
WEATHER CONDITIONS WHEN IT IS SAFE TO DO SO. THESE CONDITIONS MAY
INCLUDE HAIL...TORNADOES...STRONG WIND...DUST STORMS...SNOWFALL...
EXTREME COLD TEMPERATURES...FREEZING RAIN OR HEAVY RAIN...DENSE
FOG...AND FLOODING OR ICE JAMS. INFORMATION ABOUT THESE HAZARDOUS
CONDITIONS SHOULD BE CALLED INTO YOUR NATIONAL WEATHER SERVICE
OFFICE IN POCATELLO USING THE 1-800 SEVERE WEATHER HOTLINE...OR
208-233-0834.

In the hours before

Special weather statement, Aug 28, 12:18 PM MDT, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
1218 PM MDT WED AUG 28 2013

IDZ017-022-281900-
CASSIA ID-BLAINE ID-
1218 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EXTREME SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  NORTH CENTRAL CASSIA COUNTY IN SOUTH CENTRAL IDAHO

UNTIL 100 PM MDT

AT 1211 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF IDAHOME. THIS STORM WAS
MOVING NORTHEAST AT 10 MPH.

WIND GUSTS UP TO 40 MPH AND BRIEF HEAVY RAIN SHOWERS ARE EXPECTED
WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
  RURAL SOUTHEASTERN BLAINE COUNTY...

LAT...LON 4247 11366 4272 11329 4266 11323 4263 11324
      4263 11320 4253 11311 4234 11349
TIME...MOT...LOC 1816Z 180DEG 0KT 4258 11319

!
Special weather statement, Aug 28, 1:25 PM MDT, 1 hour 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
125 PM MDT WED AUG 28 2013

IDZ017-021-022-282030-
ONEIDA ID-BINGHAM ID-POWER ID-CASSIA ID-BANNOCK ID-BLAINE ID-
125 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHEASTERN BLAINE COUNTY IN CENTRAL IDAHO
  EASTERN CASSIA COUNTY IN SOUTH CENTRAL IDAHO
  EXTREME NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  POWER COUNTY IN SOUTHEAST IDAHO
  SOUTHWESTERN BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN ONEIDA COUNTY IN SOUTHEAST IDAHO

UNTIL 230 PM MDT

AT 121 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 20 MILES WEST OF
NEELEY TO 9 MILES NORTHWEST OF BLACK PINE..AND MOVING NORTHEAST AT 30
MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS...ALONG WITH
HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   HOLBROOK AND  NEELEY...
   AMERICAN FALLS...
   ABERDEEN...
   FORT HALL BANNOCK PEAK...
   STERLING...
   SPRINGFIELD AND  FORT HALL BANNOCK CREEK LODGE...

LAT...LON 4278 11335 4315 11268 4219 11250 4199 11308
      4199 11319
TIME...MOT...LOC 1925Z 231DEG 27KT 4275 11324 4209 11311

DMH
Special weather statement, Aug 28, 1:52 PM MDT, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
152 PM MDT WED AUG 28 2013

IDZ021-023-282045-
BINGHAM ID-POWER ID-BANNOCK ID-
152 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHWESTERN BANNOCK COUNTY IN SOUTHEAST IDAHO
  EAST CENTRAL POWER COUNTY IN SOUTHEAST IDAHO
  SOUTH CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO

UNTIL 245 PM MDT

AT 146 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 6 MILES SOUTHEAST OF ABERDEEN..MOVING NORTHEAST
AT 15 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   STERLING...
   SPRINGFIELD...
   POCATELLO...
   CHUBBUCK AND  PINGREE...
   FORT HALL BUFFALO LODGE AND  FORT HALL CITY...

LAT...LON 4296 11288 4329 11249 4328 11246 4287 11221
      4275 11274
TIME...MOT...LOC 1952Z 239DEG 12KT 4291 11271

DMH
Special weather statement, Aug 28, 2:25 PM MDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE POCATELLO ID
225 PM MDT WED AUG 28 2013

IDZ020-021-023-282130-
CARIBOU ID-BINGHAM ID-BONNEVILLE ID-BANNOCK ID-
225 PM MDT WED AUG 28 2013

THE NATIONAL WEATHER SERVICE IN POCATELLO HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTH CENTRAL BANNOCK COUNTY IN SOUTHEAST IDAHO
  WEST CENTRAL BONNEVILLE COUNTY IN SOUTHEAST IDAHO
  CENTRAL BINGHAM COUNTY IN SOUTHEAST IDAHO
  NORTHWESTERN CARIBOU COUNTY IN SOUTHEAST IDAHO

UNTIL 330 PM MDT

AT 219 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM ROCKFORD TO FORT
HALL EAGLE LODGE TO FORT HALL PUTNAM LODGE TO FORT HALL MOUNT
PUTNAM..AND MOVING NORTHEAST AT 30 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN.

LOCATIONS IMPACTED INCLUDE...
   BLACKFOOT AND  FORT HALL YANDELL MOUNTAIN...
   MORELAND...
   FORT HALL LINCOLN CREEK LODGE...
   ROSE...
   GOSHEN...
   SHELLEY...

LAT...LON 4353 11246 4346 11194 4329 11163 4296 11157
      4284 11221 4300 11230 4311 11247 4318 11274
TIME...MOT...LOC 2025Z 238DEG 26KT 4319 11252 4316 11236
          4306 11219 4292 11216

DMH

The office that day

Everything else NWS Pocatello, ID issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 27, 6:53 PM MDTSpecial Weather StatementPIH67 min
Aug 28, 12:18 PM MDTSpecial Weather StatementPIHCassia42 min
Aug 28, 1:25 PM MDTSpecial Weather StatementPIHOneida, Power65 min
Aug 28, 1:52 PM MDTSpecial Weather StatementPIHBingham53 min
Aug 28, 2:25 PM MDTSpecial Weather StatementPIHBingham65 min
Aug 28, 3:36 PM MDTSpecial Weather StatementPIHBonneville, Teton54 min
Aug 28, 4:29 PM MDTSpecial Weather StatementPIHTeton46 min

Nearby

Flash Flood Warnings in Idaho, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.